Hail, Sioux
- When
- May 15, 2:10 PM MST to 2:13 PM MST
- Where
- Sioux County, 1 mi W of Selfridge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.030, -100.951
Thunderstorms developed during the afternoon and early evening of May 5 over southern North Dakota ahead of a deepening low pressure system. One thunderstorm became severe over Sioux County and produced one inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed during the afternoon and early evening of May 5 over southern North Dakota ahead of a deepening low pressure system. One thunderstorm became severe over Sioux County and produced one inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 15, 12:44 PM MST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 244 PM CDT Tue May 15 2018 .SHORT TERM...(This evening through Wednesday) Issued at 233 PM CDT Tue May 15 2018 Mainly clear skies are expected tonight with partly to mostly sunny skies on Wednesday. Developing low pressure across eastern Montana Wednesday afternoon will increase the low level moisture a bit over Today. Model consensus appears to see surface dewpoints in the lower 40s northwest to the lower 50s south central by Wednesday afternoon. Afternoon highs will be in the middle 80s across the northwest and west central, to the lower 70s Turtle Mountains. .LONG TERM...(Wednesday night through Tuesday) Issued at 233 PM CDT Tue May 15 2018 Thunderstorms are forecast to develop across southwest North Dakota Wednesday evening, developing north and east Wednesday night. Severe thunderstorm threat is very marginal with weak shear but still enough cape to anticipate at least an isolated large hail threat. On Thursday, an east-west thermal gradient develops across central North Dakota. Surface dewpoints in the upper 50s to lower 60s advect into the region with a diffluent upper jet approaching western North Dakota. This will support more numerous showers and scattered thunderstorms for Thursday night and Friday. NAEFS precipitable water approaches the 90th percentile relative to climatology so there is support for moderate rainfall across the southern James River valley Thursday night into Friday. As for the west and north, looks like this area will be on the fringe of better rainfall, so still need some there but likely will not get enough this round. The weekend dries out with cooler temperatures in the 60s and lower 70s with moderating temperatures in the 70s Monday and Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1128 AM CDT Tue May 15 2018 A region of high pressure will remain over Minnesota with dry low pressure to the west. VFR conditions are expected through the 18Z TAF period. && .FIRE WEATHER... Issued at 233 PM CDT Tue May 15 2018 Red Flag Warning continues through 8 PM CDT this evening north. Minimum relative humidity as low as 15 percent with southwest winds 20 to 35 mph this afternoon and early evening. On Wednesday afternoon highs will be in the middle 80s across the northwest and west central, and the minimum RH will fall to near 20 percent there. However, winds are not a concern Wednesday afternoon, mainly south 5 to 15 mph. So overall fire weather not a concern for Wednesday. Low fire weather concerns for Thursday and Friday, But the weekend dries out and minimum relative humidities fall to the lower 20s northwest Saturday and Sunday. However at this time winds do not appear to be strong enough for fire weather concerns. && .BIS WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT this evening for NDZ002>005- 010>013. && SHORT TERM...WAA LONG TERM...WAA AVIATION...WAA FIRE WEATHER...WAA
Hazardous Weather Outlook National Weather Service Bismarck ND 251 PM CDT Tue May 15 2018 NDZ001-009-017>023-025-031>037-040>048-050-051-162000- Divide-Williams-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 251 PM CDT Tue May 15 2018 /151 PM MDT Tue May 15 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible across western and central North Dakota Wednesday evening through Thursday. A few thunderstorms could be strong across the southwest and south central. There is a slight chance of thunderstorms across south central North Dakota on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ002>005-010>013-162000- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- 251 PM CDT Tue May 15 2018 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight Critical fire weather conditions across parts of northwestern and all of north central North Dakota this afternoon and early evening, including the Turtle Mountains and the city of Minot. A Red Flag Warning has been issued, see www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible across western and central North Dakota Wednesday evening through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. waa
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751471.